Sexual Side Effects of Medications in Young People

6
40

The effects of antidepressants and mood stabilizers on young people’s psychosexual development receive little attention or research, says Kaitlin Bell Barnett (author of “Dosed: The Medication Generation Grows Up”). She attributes the “shocking lack of studies” to a puritanical attitude toward teenage sexuality, and writes about the “shortsighted” approach to the lasting effects on young peoples’ development and psyches.

Article → 

From the article (a quote from “Dosed”):
“Despite the lack of formal studies involving young people, anecdotal evidence suggests that drugs causing decreased libido and sexual dysfunction do sometimes pose a real problem, psychologically and socially, both for teenagers who are in the process of developing a sexual identity and for young adults testing out long-term intimate relationships.”

***

Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.

Previous articleFederal Regulators Urge Cuts in Antipsychotics for Seniors
Next articleBlood Test for Depression Announced
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

6 COMMENTS

  1. Believe me, atypical antipsychotics cause sexual dysfunction as well and it had a terrible effect on my son who was so distraught by it that he became suicidal. Life didn’t seem worth living anymore. I had to watch him day and night and I had to talk him into not stopping the risperidone outright but taper it off slowly. The doctors didn’t see what the big deal was until I asked them if they would like somebody to do it to them: that shut them up. Dopamine regulates prolactin, and too much prolactin disrupts ovulation as well as the production of testosterone which leads directly to sexual dysfunction and even infertility. Didn’t the doctors learn endocrinology at medical school?

  2. i was on so-called ‘mood stabilisers’ from 16 years old to 27 (plus a host of ‘antidepressants’, neuroleptics, benzos, and sleeping tablets between 15-22). i barely had a sex drive the entire time, and sex became increasingly painful and it had a major impact upon how i felt about myself and on my relationships. No one told me about this effect, i had to find it out for myself. It’s even harder when you consider that many of us who end up with a psychiatric label have experienced sexual abuse, so its already difficult to develop a positive sexual identity. I’m recently off all drugs now, and although my sex drive has improved, i still don’t feel like it’s ‘normal’. we really need to stop drugging everyone and need much greater honesty and research into what these drugs actually do to us.

LEAVE A REPLY